Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 27, 2009, 8:21 PM CDT for Zavala County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2009, 8:21 PM CDT (01:21 UTC)
- Expired
- May 27, 2009, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 66 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 9:00 PM CDT | FLASH FLOOD | Crystal City, TX | STREET FLOODING IN CRYSTAL CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 280121
FFWEWX
TXC507-280415-
/O.NEW.KEWX.FF.W.0020.090528T0121Z-090528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 PM CDT WED MAY 27 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ZAVALA COUNTY...
* UNTIL 1115 PM CDT.
* AT 817 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
A THUNDERSTORM NEAR CRYSTAL CITY...MOVING SOUTHWEST AT 5 MPH.
* VERY HEAVY RAINS OF 3 TO 4 INCHES MAY HAVE OCCURRED BENEATH A
NEARLY STATIONARY STORM OVER AN AREA FROM CRYSTAL CITY TO UPPER
NUECES LAKE. TRIBUTARIES TO THE NUECES RIVER OVER THIS AREA MAY
EXPERIENCE FLASH FLOODING THROUGH AT LEAST 11 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 2904 9977 2904 9964 2869 9965 2867 9980
2871 9990 2900 9983
$$2 follow-up statements
000
WGUS74 KEWX 280305
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
905 PM CDT WED MAY 27 2009
TXC507-280415-
/O.CON.KEWX.FF.W.0020.000000T0000Z-090528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAVALA TX-
905 PM CDT WED MAY 27 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
CENTRAL ZAVALA COUNTY...
AT 957 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
NUMEROUS THUNDERSTORMS FROM THE RIO GRANDE...EXTENDING EAST INTO
WESTERN PORTIONS OF ZAVALA COUNTY. A FEW ADDITIONAL RAINS OF ONE
QUARTER TO ONE HALF INCH ARE POSSIBLE THROUGH 1115 PM...WITH
ISOLATED ONE INCH TOTALS POSSIBLE THROUGH MIDNIGHT. FLOODING WILL
REMAIN POSSIBLE...MAINLY ALONG LARGER STREAMS AND NEARBY TRIBUTARIES
THROUGH 1115 PM.
THUNDERSTORM FOCUS SHOULD SHIFT EAST AGAIN OVER CENTRAL ZAVALA
COUNTY AGAIN LATER TONIGHT. THUS THE FLASH FLOOD WARNING FOR ZAVALA
COUNTY MAY NEED TO BE EXTENDED OR REISSUED.
LAT...LON 2904 9977 2904 9964 2869 9965 2867 9980
2871 9990 2900 9983
$$000
WGUS74 KEWX 280307 CCA
FFSEWX
FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1005 PM CDT WED MAY 27 2009
TXC507-280415-
/O.COR.KEWX.FF.W.0020.000000T0000Z-090528T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAVALA TX-
1005 PM CDT WED MAY 27 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
CENTRAL ZAVALA COUNTY...
AT 957 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
NUMEROUS THUNDERSTORMS FROM THE RIO GRANDE...EXTENDING EAST INTO
WESTERN PORTIONS OF ZAVALA COUNTY. A FEW ADDITIONAL RAINS OF ONE
QUARTER TO ONE HALF INCH ARE POSSIBLE THROUGH 1115 PM...WITH
ISOLATED ONE INCH TOTALS POSSIBLE THROUGH MIDNIGHT. FLOODING WILL
REMAIN POSSIBLE...MAINLY ALONG LARGER STREAMS AND NEARBY TRIBUTARIES
THROUGH 1115 PM.
THUNDERSTORM FOCUS SHOULD SHIFT EAST AGAIN OVER CENTRAL ZAVALA
COUNTY AGAIN LATER TONIGHT. THUS THE FLASH FLOOD WARNING FOR ZAVALA
COUNTY MAY NEED TO BE EXTENDED OR REISSUED.
LAT...LON 2904 9977 2904 9964 2869 9965 2867 9980
2871 9990 2900 9983
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 6:26 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 27, 6:26 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 626 PM CDT WED MAY 27 2009 .DISCUSSION... SEE AVIATION FOR 00Z TAF DISCUSSION. && .AVIATION... SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. THESE STORMS ARE OCCURRING AND REGENERATING ON OUTFLOW BOUNDARIES. THUS THE MOVEMENT OF THESE STORMS THIS EVENING ARE ERRATIC MAKING TIMING OF TERMINAL IMPACT DIFFICULT. BASED ON CURRENT DEVELOPMENT/TRENDS CONVECTION WILL IMPACT KSAT AND KSSF 02Z-04Z AND KAUS 04Z-06Z. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN AND NEAR SHOWERS AND THUNDERSTORMS. CONVECTIVE REDEVELOPMENT IS POSSIBLE THURSDAY AFTERNOON SO HAVE INCLUDED A PROB30 GROUP FOR KSAT...KSSF AND KAUS. && .PREV DISCUSSION... /ISSUED 303 PM CDT WED MAY 27 2009/ DISCUSSION... THIS AFTERNOON THE AIRMASS ACROSS THE WESTERN HALF OF SOUTH CENTRAL TEXAS HAS RECOVERED WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS EDWARDS COUNTY. OTHER SHOWERS AND THUNDERSTORMS WERE ALSO FIRING ACROSS NORTHEAST MEXICO. THE GFS ONCE AGAIN DEVELOPS A CONVECTIVE COMPLEX ACROSS NORTHEAST MEXICO AND ADJACENT REGIONS OF SOUTH CENTRAL TEXAS THIS EVENING THESE STORMS WILL MOVE EASTWARD TONIGHT INTO THURSDAY ACROSS SOUTH CENTRAL TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE WESTERN HILL COUNTRY...EDWARDS PLATEAU AND RIO GRANDE PLAINS. THE LOCATION OF SHOWERS AND THUNDERSTORMS ON THURSDAY WILL BE DEPENDENT ON THE EVOLUTION OF THE OVERNIGHT MCS. SO WILL SHOTGUN 30% POPS ACROSS THE CWFA FOR THURSDAY. WILL GO WITH A DRY FORECAST ON FRIDAY WITH SILENT 10% POPS. THE UPPER LEVEL RIDGE MAY BE STRONG ENOUGH TO SUPPRESS CONVECTION. AFTERNOON TEMPS WILL RUN A COUPLE OF DEGREES ABOVE NORMAL. THE WARM AND DRY WEATHER PATTERN WILL CONTINUE INTO SATURDAY. ON SUNDAY A FEW STORMS THAT DEVELOP ACROSS NORTHEAST MEXICO MAY MAKE A RUN TO THE BORDER SUNDAY EVENING...SO HAVE INCLUDED LOW POPS ACROSS OUR SOUTHWEST COUNTIES. THE FIRST HALF OF NEXT WEEK THE PCPN PATTERN WILL CHANGE WITH SEA-BREEZE DEVELOPMENT BEING THE PRIMARY FOCUS FOR CONVECTION. THUS WILL HAVE LOW POPS MAINLY ALONG AND EAST OF THE I-35 CORRIDOR EACH AFTERNOON MONDAY THROUGH WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 90 65 91 67 / 10 30 10 10 - AUSTIN BERGSTROM INTL AIRPORT 65 89 64 90 63 / 10 30 10 10 - NEW BRAUNFELS MUNI AIRPORT 67 89 65 91 65 / 10 30 10 10 - BURNET MUNI AIRPORT 65 88 63 90 65 / 10 30 10 10 - DEL RIO INTL AIRPORT 68 91 70 92 70 / 40 40 20 10 10 GEORGETOWN MUNI AIRPORT 65 88 64 91 66 / 10 30 10 10 - HONDO MUNI AIRPORT 66 90 65 89 66 / 20 40 20 10 10 SAN MARCOS MUNI AIRPORT 67 89 65 90 65 / 10 30 10 10 - LA GRANGE - FAYETTE REGIONAL 68 88 64 89 65 / 10 30 10 10 - SAN ANTONIO INTL AIRPORT 69 89 68 90 67 / 20 30 20 10 - STINSON MUNI AIRPORT 68 90 67 90 67 / 20 30 20 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 02/13
Hazardous weather outlook, May 27, 3:40 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 340 PM CDT WED MAY 27 2009 TXZ171>173-183>194-202>209-217>225-228-281600- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 340 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS EVENING AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING ACROSS THE EDWARDS PLATEAU AND RIO GRANDE PLAINS. THE SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Local storm report, May 27, 7:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 NW BOERNE 29.82N 98.76W
05/27/2009 E4.00 INCH KENDALL TX PUBLIC
SMASHED WINDOWS AND DENTED METAL ROOF IN BOERNE FROM
GRAPEFRUIT SIZE HAIL.
&&
EVENT NUMBER 00624
CJMLocal storm report, May 27, 7:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 5 NW BOERNE 29.85N 98.80W
05/27/2009 E1.75 INCH KENDALL TX PUBLIC
WEB REPORT FROM THE PUBLIC OF WINDOWS BROKEN FROM
GOLFBALL SIZE HAIL IN BOERNE.
&&
EVENT NUMBER 00625
CJMSpecial weather statement, May 27, 7:54 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 754 PM CDT WED MAY 27 2009 TXZ183-184-280200- EDWARDS-VAL VERDE- 754 PM CDT WED MAY 27 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND VAL VERDE COUNTIES... AT 754 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF LOMA ALTA...MOVING EAST AT 20 MPH. PEOPLE IN VAL VERDE AND WESTERN EDWARDS COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LOMA ALTA AND FLOUR MILLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, May 27, 7:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
757 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 5 NW BOERNE 29.85N 98.80W
05/27/2009 E1.75 INCH KENDALL TX PUBLIC
WEB REPORT FROM THE PUBLIC OF WINDOWS BROKEN FROM
GOLFBALL SIZE HAIL IN BOERNE.
&&
CORRECTED EVENT TIME
EVENT NUMBER 00625
CJMSpecial weather statement, May 27, 7:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 757 PM CDT WED MAY 27 2009 TXZ203-204-217>219-280200- FRIO-MAVERICK-MEDINA-UVALDE-ZAVALA- 757 PM CDT WED MAY 27 2009 ...NUMEROUS STRONG THUNDERSTORMS WERE AFFECTING FRIO...MAVERICK... MEDINA...UVALDE AND ZAVALA COUNTIES... AT 754 PM CDT...NWS METEOROLOGISTS ARE TRACKING A SEVERAL STRONG THUNDERSTORMS ALONG AND 30 MILES SOUTH OF HIGHWAY 90 FROM THE UVALDE-KINNEY COUNTY LINE TO NEAR HONDO. MOST OF THESE STORMS WERE MOVING SOUTHEAST AT 5 TO 15 MPH. PEOPLE IN NORTHERN MAVERICK...NORTHWESTERN FRIO...SOUTHERN UVALDE... SOUTHWESTERN MEDINA AND ZAVALA COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...BATESVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. MARBLE SIZE HAIL...AND WINDS 50 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, May 27, 8:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 10 S DHANIS 29.18N 99.28W
05/27/2009 E0.25 INCH MEDINA TX PUBLIC
PUBLIC REPORTED PEA SIZE HAIL ALONG FM 2200 BETWEEN
DHANIS AND YANCEY.
&&
EVENT NUMBER 00626
CJMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:00 PM CDT | Flash Flood Warning | EWX | Bandera, Medina, Uvalde | 3 hr |
| May 27, 7:11 PM CDT | Severe Thunderstorm Warning | EWX | Edwards | 49 min |
| May 27, 7:19 PM CDT | Severe Thunderstorm Warning | EWX | Edwards | 41 min |
| May 27, 8:12 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Uvalde, Zavala | 48 min |
| May 27, 8:32 PM CDT | Tornado Warning | EWX | Dimmit, Zavala | 43 min |
| May 27, 8:47 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 48 min |
| May 27, 8:50 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 40 min |
| May 27, 8:56 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 64 min |
| May 27, 9:07 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Zavala | 38 min |
| May 27, 9:09 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 36 min |
| May 27, 9:27 PM CDT | Areal Flood Advisory | EWX | Frio | 2 hr |
| May 27, 11:18 PM CDT | Areal Flood Advisory | EWX | Kinney, Val Verde | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.